I am a lithium responder, which means it works well for me. I have been on it since my bipolar diagnosis several years ago, and I have had no major side effects and no reason to be taken off of it. If anything it works well enough to stay on the medicine. Some people cannot tolerate lithium; it makes them sick. I know someone that had to be taken to the emergency room due to a bad reaction to the medicine. The good news is that if lithium stops working for me, there are other options available as far as medicine goes. Lithium has been around and used for bipolar mental illness for several decades. But in those several decades, other medicines have been developed for use in managing bipolar symptoms.
Lithium has its challenges
Lithium does have its challenges. While I have no major side effects I do have some lesser ones. The most obvious one is my hands shake some. It doesn’t cause me any real problems since I am not a surgeon but sometimes people see it and it looks bad as they assume the worst reason for it. I don’t explain unless asked, and that is rare. Another challenge with lithium is that gaining weight is a bit easier. For most, this is an undesirable side effect. But, when compared with the benefits of the medicine, I try to see a happy middle ground.
For me, the least comfortable effect is that reading and writing become more difficult as concentration on longer passages is compromised. I simply cannot concentrate well on reading for long durations, and have to read in small chunks of a few paragraphs at a time. I have always been an avid reader, so this was a big change.
Lithium has to be monitored
A therapeutic level of lithium has to be maintained in my body. Too much lithium and I will get sick, but too little will be like taking none and my bipolar symptoms will return. I think the dose is measured by my weight, but I am not sure. Every ninety days I get a blood test to make sure it is holding steady at the blood serum range the doctor desires. There are two forms of lithium, I believe. It can be found in capsules which give me indigestion or tablets which I prefer. The doctor said capsules are preferred by most patients so I guess I’m backward.
This therapeutic range I mentioned can be disturbed by other medications. It is important to check with the doctor and pharmacist before taking any medicine whether prescribed or especially over the counter. I just recently learned I should not have been taking ibuprofen to relieve pain as it raises serum levels. The pharmacist can help with making sure there are no bad drug interactions.
Lithium alone cannot manage my bipolar symptoms
For me, lithium is my baseline medication, but it cannot manage my bipolar symptoms alone. I have tried just lithium, and find that both my depression and my mania are decreased but still cause problems. So my doctor has layered other medications on top of the lithium. I have tried other medications as my baseline. In fact, my doctor tried some of those first but I didn’t respond as well. One, in particular, made me kind of aggressive and the doctor took me off of it.
All in all the pros have outweighed the cons. Lithium can be kind of hard on the kidneys if I remember correctly, but by checking serum levels and taking it according to the doctor’s instructions I have avoided any bad reactions. Lithium has been a great stabiliser for me and allowed me to carry on a more normal life. It has taken six years of cycling through different medications to find the right mixture for me and even that can change, as I get used to medications that stop working, or were less effective to begin with. I have struggled to learn which medications are workable for me, through mania and depression, through mental symptoms and physical symptoms.
It’s not been an easy journey but it has been worth it. I have held down a full-time job and finished a bit of college. Most important to me is that my personal relationships are better because I make better choices in spite of my mental illness.
The lithium has been worth it
Just an update: It’s been a few months since writing this article and I have a new doctor. She has taken me off of the lithium. This is the third time I have been taken off of it each time by different doctors. Their main concern has been my kidneys may be negatively affected by the medicine. The first two times did not go well and I was put back on the lithium. So I had some anxiety about a third attempt at stopping the medication. However, working with my doctor and trying some new medications instead seems to be taking care of the symptoms so far. I have been on lithium long enough that it has been a challenge to trust my doctor and the new meds, but so far so good.
Reproduced with permission, originally posted here